Sudden drop in blood pressure when you get up from lying down or sitting is known as postural hypotension, orthostatic hypotension, or neurally mediated orthostatic hypotension. Postural hypotension occurs due to failure of the autonomic nervous system. Autonomic nervous system controls involuntary vital functions like heartbeat, blood pressure, and breathing.
When you, stand up from lying down or sitting, some blood pools in your lower limbs. But normally your body compensates for it increasing your heart rate and constricting the blood vessels. If this fails to happen, or occurs slowly, the blood pressure falls and postural hypotension results. Postural hypotension occurs more common in the elderly.
Postural hypotension, or low blood pressure on standing up suddenly, can occur due to several reasons such as;
Read: Causes of Hypotension
Some people can have hypotension after meals. It probably occurs due to pooling of blood into the vessels of the stomach and intestines.
Several drugs can cause postural hypotension. Medications that cause postural hypotension can be categorized as;
Drugs to treat high blood pressure: These include diuretics, beta-blockers, calcium-channel blockers, and angiotensin-converting enzyme (ACE) inhibitors.
Drugs with hypotension as a side effect: These include nitrates, drugs for Parkinson's disease, medications to treat erectile dysfunction, antipsychotics, neuroleptics, anti-anxiety agents, sedative-hypnotics, and tricyclic antidepressants.
Read more articles on High Blood Pressure.
For more such articles, Download OnlymyHealth App.
Though all possible measures have been taken to ensure accuracy, reliability, timeliness and authenticity of the information; Onlymyhealth assumes no liability for the same. Using any information of this website is at the viewers’ risk. Please be informed that we are not responsible for advice/tips given by any third party in form of comments on article pages . If you have or suspect having any medical condition, kindly contact your professional health care provider.